Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 11, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Mar 30, 1996, 8:31 PM EST for Brevard County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1996, 8:31 PM EST (01:31 UTC)
- Expired
- Mar 30, 1996, 9:15 PM EST
- In force
- 44 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 8:46 PM EST | Tornado F1 | Merritt Is, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 1.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 310132 TORMLB FLC009-310215- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 831 PM EST SAT MAR 30 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 915 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 830 PM...DOPPLER RADAR IN MELBOURNE SHOWED A DEVELOPING TORNADO WITH A SEVERE STORM JUST WEST OF TITUSVILLE. PERSONS IN THE PATH OF THIS STORM SHOULD TAKE COVER IMMEDIATELY. IF YOU ARE IN THE PATH OF A TORNADO...ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE SAFEST PLACE IS AN INTERIOR ROOM SUCH AS A CLOSET ON THE, LOWEST FLOOR OF A STRONG BUILDING. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Mar 30, 2:47 PM EST, 5 hours 44 minutes earlier.
Area forecast discussion, Mar 30, 2:47 PM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EST SAT MAR 30 1996 APPROACHING SHORT WAVE/UVV CENTER WILL CONTINUE TO ENHANCE TRW COVERAGE AND INTENSITY THROUGH THE EVENING. FOCUS OF STRONGEST STORMS AT THIS TIME IS ALONG BOUNDARY FROM TTS TO TBW AREA. THIS BOUNDARY WILL LIFT NORTHWARD THIS EVENING AND WILL FOCUS RAIN/TRW CONCENTRATION ACROSS NORTHERN THIRD OF STATE...HOWEVER TRW WILL ALSO OCCUR FARTHER SOUTH NEAR OUTFLOW AND SEA BREEZE BOUNDARIES INTO THE EVENING. FEW SEVERE STORMS LIKELY. AS SHORTWAVE PROGRESSES NE OF REGION BY SUNDAY MORNING...DEEP MOISTURE WILL RAPIDLY DECREASE AND WINDS WILL BECOME MORE WESTERLY...LEAVING BEST CHANCES FOR CONVECTION ACROSS SOUTHERNMOST ZONES. ALTHOUGH TRW COVERAGE WILL BE MUCH LESS SUNDAY...CONTINUATION OF COLD TEMPS ALOFT AND APPROACHING JET MAX MAY ALLOW THE STORMS WHICH DO DEVELOP TO BECOME STRONG. MULTILAYERED CLOUDS WILL HOLD DAYTIME HIGHS DOWN A BIT SUNDAY. THANKS FORF COORDINATION TBW/JAX. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:09 PM EST | Tornado Warning | MLB | Brevard | 66 min |
| Mar 30, 7:13 PM EST | Tornado Warning | MLB | Orange, Seminole | 62 min |
| Mar 30, 7:19 PM EST | Severe Thunderstorm Warning | MLB | Lake, Volusia | 56 min |
| Mar 30, 8:15 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 45 min |
| Mar 30, 8:20 PM EST | Severe Thunderstorm Warning | MLB | Volusia | 55 min |
| Mar 31, 3:52 PM EST | Severe Thunderstorm Warning | MLB | Lake | 38 min |
| Mar 31, 3:56 PM EST | Severe Thunderstorm Warning | MLB | Orange | 34 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.